C-DIFF AWARENESS

C-DIFF AWARENESS

C-diffACMCC has recently joined on a Quality Assurance Performance Improvement (QAPI) initiative to prevent and reduce Clostridium difficile (C-diff) in nursing homes. This initiative will support nursing home submission of data into the CDC’s National Healthcare Safety Network (NHSN) databank, which will provide analysis and creation of a national baseline for C-diff infections in nursing homes, as well as for additional follow-up measurement periods. When facilities track infections, they can identify problems and track progress toward stopping infections. While 50 states currently report hospital C-diff data into NHSN, only 250 of the country’s 15,700 nursing home currently report C-diff data. We are proud to join this initiative!

What is clostridium difficile anyway? Clostridium difficile [klo–strid–ee–um dif–uh–seel] (C. difficile) is a highly contagious bacterium that causes inflammation of the colon, known as colitis. When a person takes antibiotics, good germs that protect against infection are destroyed for several months. This leaves room for more resistant “bad” bacteria such as C. Difficile to be acquired and take over. Patients can get sick from C. difficile picked up from contaminated surfaces or spread from a health care provider’s hands. Those most at risk are people, especially older adults, who take antibiotics and also get medical care

Symptoms include:

  • Watery diarrhea (at least three bowel movements per day for two or more days)
  • Fever
  •  Loss of appetite
  •  Nausea • Abdominal pain/tenderness

Why is C. difficile such a concern? According to the CDC, it has caused almost half a million infections among patients in the US in 2011. More than 80% of the deaths associated with C. difficile occurred among americans aged 65 or older. 1 out of 9 patients aged 65 or older with a healthcare-associated C. difficile infection died within 30 days following their diagnosis. While there is treatment available for C-diff, the type of medications that can be used are few in number, and sometimes they don’t always work.

What can we do to help prevent this? Take antibiotics only as prescribed by their doctor and complete the prescribed course of treatment. Tell your doctor if you have been on antibiotics and get diarrhea within a few months. Wash your hands before eating and after using the bathroom. Try to use a separate bathroom if you have diarrhea, or be sure the bathroom is cleaned well if someone with diarrhea has used it. (If someone has a confirmed case of C-diff, only bleach products can kill active C. difficile spores).

Remember, proper hand washing is one of the single most effective means of preventing any type of transmissible infection.

Posted in Residents